Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 30, NWS Bismarck, ND

September 29, 202032 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Sep 29, 2020, 1:20 PM MDT for 32 counties in North Dakota. It took effect at Sep 30, 2020, 9:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2020, 1:20 PM MDT (19:20 UTC)
In effect from
Sep 30, 2020, 9:00 AM MDT
Expired
Sep 30, 2020, 7:00 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS73 KBIS 291920
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
220 PM CDT Tue Sep 29 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300330-
/O.NEW.KBIS.WI.Y.0030.200930T1500Z-201001T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
220 PM CDT Tue Sep 29 2020 /120 PM MDT Tue Sep 29 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 8 PM CDT
/7 PM MDT/ WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...All of western and central North Dakota.

* WHEN...From 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ZH
5 follow-up statements
798 
WWUS73 KBIS 300246
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
946 PM CDT Tue Sep 29 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
/O.CON.KBIS.WI.Y.0030.200930T1500Z-201001T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
946 PM CDT Tue Sep 29 2020 /846 PM MDT Tue Sep 29 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO
8 PM CDT /7 PM MDT/ WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...All of western and central North Dakota.

* WHEN...From 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/ 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa
950 
WWUS73 KBIS 300813
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
313 AM CDT Wed Sep 30 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301615-
/O.CON.KBIS.WI.Y.0030.200930T1500Z-201001T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
313 AM CDT Wed Sep 30 2020 /213 AM MDT Wed Sep 30 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...ALL of western and central North Dakota.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 8 PM CDT /7 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
147 
WWUS73 KBIS 301437
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
937 AM CDT Wed Sep 30 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302245-
/O.CON.KBIS.WI.Y.0030.200930T1500Z-201001T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
937 AM CDT Wed Sep 30 2020 /837 AM MDT Wed Sep 30 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...ALL of western and central North Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
618 
WWUS73 KBIS 301748
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1248 PM CDT Wed Sep 30 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010100-
/O.CON.KBIS.WI.Y.0030.000000T0000Z-201001T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
1248 PM CDT Wed Sep 30 2020 /1148 AM MDT Wed Sep 30 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...ALL of western and central North Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EDWARDS
860 
WWUS73 KBIS 010104
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
804 PM CDT Wed Sep 30 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010215-
/O.EXP.KBIS.WI.Y.0030.000000T0000Z-201001T0100Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, 
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, 
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, 
Watford City, Killdeer, Halliday, Beulah, Hazen, Center, 
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, 
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora, 
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
804 PM CDT Wed Sep 30 2020 /704 PM MDT Wed Sep 30 2020/

...WIND ADVISORY HAS EXPIRED...

The wind advisory has expired.


$$
waa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Sep 29, 1:17 PM MDT, 3 minutes earlier.

Area forecast discussion, Sep 29, 1:17 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
217 PM CDT Tue Sep 29 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 216 PM CDT Tue Sep 29 2020

Gusty winds on Wednesday with near critical fire weather conditions
highlight the main challenges for the short term forecast period.

An upper level west coast ridge remains in place, keeping the
Northern Plains in a northwest flow regime aloft. At the surface, a
frontal zone extends southeast from the northwest corner of North
Dakota to the southern James River Valley.

This front will continue to dip south through the rest of the day
and tonight. Expect breezy northwest winds to relax slightly
overnight, but they will remain a bit elevated. A stronger push of
cold air advection will cross the state Wednesday, bringing with it
much cooler air (highs in the 50s) and gusty winds. We went ahead
and decided to issue a Wind Advisory for all of western and central
North Dakota from 15z to 01z Thursday. 12z NAM BUFR soundings
suggest sustained northwest winds will max out in the 30 to 35 mph
range with gusts up to 50 mph possible.

The other concern for Wednesday afternoon will be near critical fire
weather conditions across the southwest. The aforementioned
sustained winds of 30 to 35 mph will overlap pretty well with
afternoon minimum relative humidity values in the 20 to 30 percent
range. For now, we will keep monitoring and message near critical
wording in the Hazardous Weather Outlook and the Fire Weather
Planning Forecast.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 216 PM CDT Tue Sep 29 2020

Winds will begin to diminish after sunset Wednesday evening but
still may remain breezy for a few hours, giving way to a chilly
night with lows in the upper 20s to upper 30s. Thursday will be the
coldest day of the period, with highs in the mid 40s to mid 50s. On
Friday we moderate a bit into the 50s and 60s.

We remain in northwest flow to almost northerly flow aloft through
the end of the week with an embedded shortwave riding down into the
area Friday into Saturday. Widespread precipitation is not expected
with this wave but a few light rain or snow showers will be possible
overnight Friday across the Turtle Mountains.

The ridge tries to flatten briefly towards the end of the weekend,
giving us a period of near zonal flow which will also help
facilitate a warm up going into the work week. We may see highs back
into the 60s and 70s again Monday and Tuesday. With the exception of
the light rain or snow across the Turtle Mountains Friday night, the
rest of the long range looks to remain dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1206 PM CDT Tue Sep 29 2020

VFR conditions are expected through the period. Breezy northwest
winds will increase this afternoon before diminishing slightly
overnight. Winds will once again increase during the late morning
hours on Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM CDT /9 AM MDT/ to 8 PM CDT /7 PM MDT/
Wednesday for NDZ001>005-009>013-017>023-025-031>037-040>048-050-
051.

&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Sep 29, 11:10 AM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1210 PM CDT Tue Sep 29 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301715-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1210 PM CDT Tue Sep 29 2020 /1110 AM MDT Tue Sep 29 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds are possible on Wednesday. A Wind Advisory
may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.